Texas, 2013

Heavy Snow and Winter Weather in Texas, January 3 to 4, 2013

January 3 to 4, 2013 · NWS SJT · 18 events in 18 counties and zones

A winter storm blanketed West Central Texas with snow and heavy snow on January 3-4, 2013, during the overnight hours. A potent upper level low pressure system combined with subfreezing temperatures at the surface and aloft resulted in a large swath of snow between the Interstate 10 and the Interstate 20 corridors, producing accumulations up to 6 inches, with the largest amounts across the…

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A winter storm blanketed West Central Texas with snow and heavy snow on January 3-4, 2013, during the overnight hours. A potent upper level low pressure system combined with subfreezing temperatures at the surface and aloft resulted in a large swath of snow between the Interstate 10 and the Interstate 20 corridors, producing accumulations up to 6 inches, with the largest amounts across the Concho Valley. San Angelo and surrounding counties are situated within the Concho Valley. The rest of the area received one to three inches of snow. The precipitation came to an end during the early morning hours on January 4.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jan 2, 11:45 PM CST, 15 minutes earlier.

Area forecast discussion, Jan 2, 11:45 PM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1145 PM CST WED JAN 2 2013

.DISCUSSION...
SEE 06Z AVIATION DISCUSSION BELOW.

&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL ACROSS THE TERMINALS THROUGH THE DAY
ON THURSDAY. LIGHT AND VARIABLE WINDS TONIGHT WILL BECOME LIGHT
NORTHEASTERLY THURSDAY INTO THURSDAY EVENING. AN UPPER LEVEL STORM
SYSTEM WILL APPROACH FROM THE SOUTHWEST ON THURSDAY WITH AN INCREASE
IN MAINLY MID LEVEL CLOUDS DURING THE DAY. THIS SYSTEM WILL BRING
LIGHT SNOW AND MVFR/IFR CONDITIONS TO THE TERMINALS DURING THE
OVERNIGHT HOURS THURSDAY. WILL MENTION -SN AND MVFR VISIBILITIES
FOR KSJT AND KSOA AFTER 03Z FRI BUT KEEP CIGS VFR THROUGH 06Z.
EXPECT DETERIORATING FLYING CONDITIONS ALL TERMINALS AFTER 06Z FRI
AS CIGS LOWER AND LIGHT SNOW OVERSPREADS THE AREA.

&&

.PREV DISCUSSION... /ISSUED 845 PM CST WED JAN 2 2013/

UPDATE...
NO CHANGES PLANNING TO BE MADE AT THIS TIME WITH THE SNOW FORECAST
FOR TOMORROW NIGHT...BUT WILL REISSUE THE ADVISORY AND STATEMENT.
LATEST NAM DATA STARTING TO COME IN AND SHOWING POSSIBLY A SLIGHT
DELAY TO THE ONSET OF SNOW AND MAYBE A SLIGHT SHIFT FURTHER NORTH
AS WEL...BUT NOT ENOUGH DATA TO INDICATE ANY MAJOR CHANGES NEEDED TO
ONGOING SNOW AMOUNTS AND ADVISORY LOCATIONS.

PREV DISCUSSION... /ISSUED 552 PM CST WED JAN 2 2013/

DISCUSSION...
SEE 00Z AVIATION DISCUSSION BELOW.

AVIATION...
VFR CONDITIONS WILL CONTINUE ACROSS THE TERMINALS THROUGH
THURSDAY WITH LIGHT NORTHEAST WINDS THROUGH THE PERIOD. AN UPPER
LEVEL STORM SYSTEM WILL BEGIN TO AFFECT THE AREA LATE THURSDAY
AND THURSDAY NIGHT. HIGH AND MID LEVEL CLOUDS WILL OVERSPREAD
THE TERMINALS ON THURSDAY...WITH DETERIORATING FLYING CONDITIONS
THURSDAY EVENING INTO FRIDAY MORNING AS SNOW AND/OR A MIX OF SNOW
AND RAIN DEVELOPS ACROSS THE TERMINALS.

PREV DISCUSSION... /ISSUED 335 PM CST WED JAN 2 2013/

SHORT TERM...
POTENTIAL FOR LIGHT WINTRY MIX TO BEGIN DURING THE LATE AFTERNOON
HOURS TOMORROW...

CURRENTLY...WE ARE UNDER WEST TO SOUTHWEST FLOW ALOFT WITH A POTENT
UPPER LEVEL LOW MOVING EAST ACROSS THE BAJA PENINSULA AND INTO
NORTHERN MEXICO. AT THE SURFACE...HIGH PRESSURE CONTINUES TO BUILD
INTO THE AREA...BUT THE SFC PRESSURE GRADIENT IS FAIRLY WEAK...
RESULTING IN LIGHT SURFACE WINDS OUT OF THE NORTHEAST.

TONIGHT...WITH UPPER LEVEL CLOUDS SLOWLY CLEARING TO THE EAST...DRY
AIR AND LIGHT WINDS AT THE SURFACE...AND COOL TEMPERATURES THIS
AFTERNOON TO START...WE ARE EXPECTING TEMPERATURES TO DROP BELOW
FREEZING AREAWIDE TONIGHT WITH MOST PLACE EXPECTED TO FALL INTO THE
LOW TO MID 20S.

TOMORROW...AS THE NORTHERN MEXICO LOW/SHORTWAVE APPROACHES FROM THE
WEST/SOUTHWEST...CLOUDS ARE EXPECTED TO INCREASE THROUGOUT THE DAY
FROM WEST TO EAST. THIS FACT COMBINED WITH THE COLD START SHOULD
RESULT IN ANOTHER COOL DAY ACROSS MUCH OF THE AREA...AND ESPECIALLY
WESTERN AREAS. AS THE LOW APPROACHES...PREICIPITATION ASSOCIATED
WITH IT COULD START AS EARLY AS TOMORROW AFTERNOON FOR AREAS
GENERALLY WEST OF A SWEETWATER TO SONORA LINE...THIS WILL ALSO
CONTRIBUTE TO COOLER HIGHS FOR THESE WESTERN AREAS. IF LIFT
ASSOCIATED WITH THE LOW IS STRONG ENOUGH...WE MAY SEE A WINTRY MIX
OF PRECIPITATION TOMORROW AFTERNOON...POSSIBLY CHANGING TO MOSTLY
SNOW FOR PARTS OF CROCKETT AND IRION COUNTIES BY LATE IN THE
AFTERNOON. HOWEVER...MOST OF THE ACTION ASSOCIATED WITH THIS SYSTEM
WILL BE JUST BEYOND THIS FORECAST PERIOD AND INTO THURSDAY NIGHT.

20

LONG TERM...
WINTER WEATHER AND THE POTENTIAL FOR ACCUMULATING SNOWFALL ARE THE
MAIN HIGHLIGHTS IN THE EXTENDED FORECAST. AN UPPER LEVEL LOW/TROUGH
CURRENTLY OVER BAJA CALIFORNIA WILL BEGIN TO SHEAR OUT AND MOVE
ACROSS THE BIG BEND REGION TOMORROW AFTERNOON AND ACROSS WEST
CENTRAL TEXAS TOMORROW EVENING. AS THIS SHORTWAVE TROUGH
APPROACHES...LIFT WILL OVERSPREAD THE AREA RESULTING IN THE
DEVELOPMENT OF PRECIPITATION...FIRST ACROSS THE NORTHERN EDWARDS
PLATEAU...THEN SPREADING NORTH AND WEST THROUGH THE EVENING HOURS.
COLD AIR WILL ALREADY BE IN PLACE ACROSS THE AREA...WITH
TEMPERATURES SLOWLY FALLING THROUGH THE EVENING. IN ADDITION...AS
COOLER UPPER LEVEL TEMPERATURES APPROACH AND PRECIPITATION BEGINS TO
FALL...WET BULBING SHOULD ASSIST IN FURTHER LOWERING TEMPERATURES.
ALL THIS IN MIND...I BELIEVE THAT EARLY IN THE EVENING PRECIPITATION
WILL BE IN THE FORM OF SNOW ACROSS THE NORTHERN EDWARDS PLATEAU AND
MUCH OF THE CONCHO VALLEY...WITH A RAIN/SNOW MIX EAST OF A
JUNCTION...TO BALLINGER LINE. AFTER 06Z...MOST OF THE PRECIPITATION
SHOULD TRANSITION TO SNOW...EXCEPT POSSIBLY ACROSS THE EXTREME
EASTERN HEARTLAND...WHERE A RAIN/SNOW MIX IS MORE LIKELY. SNOWFALL
WILL SLOWLY COME TO AND END BY MID MORNING...WITH TEMPERATURES
SLOWLY CREEPING ABOVE FREEZING ACROSS MUCH OF THE REGION. I LOWERED
TEMPERATURES ACROSS THE BOARD...WITH THE COLDEST READINGS ACROSS
AREAS WHERE THE MOST SNOW ACCUMULATION IS FORECAST. SOME LIGHT
PRECIPITATION WILL STILL BE POSSIBLE DURING THE DAY ON FRIDAY...AS
THE MAIN TROUGH AXIS APPROACHES FROM THE WEST. I DO NOT EXPECT MUCH
ACCUMULATION...ALTHOUGH SOME FLURRIES WILL BE POSSIBLE INTO THE
AFTERNOON HOURS...MAINLY ACROSS THE NORTHERN EDWARDS PLATEAU AND
CONCHO VALLEY.

SNOW ACCUMULATIONS OF 2 TO 4 INCHES ARE FORECAST GENERALLY ALONG AND
WEST OF A STERLING CITY...TO SAN ANGELO...TO SONORA LINE...WITH 1 TO
3 INCHES OF SNOWFALL ACROSS THE NORTHWEST HILL COUNTRY AND EASTERN
CONCHO VALLEY. ELSEWHERE...LESS THAN ONE INCH IS EXPECTED...WITH
LITTLE TO NO ACCUMULATION ACROSS THE NORTHERN BIG COUNTRY. WE WENT
AHEAD AND ISSUED A WINTER WEATHER ADVISORY...GENERALLY ALONG AND
WEST OF BALLINGER...TO MENARD...TO SONORA LINE...FROM 3PM TOMORROW
AFTERNOON UNTIL 6 AM FRIDAY.

A COLD MORNING IS FORECAST SATURDAY...AS SKIES BEGIN TO CLEAR. THE
COLDEST TEMPERATURES ARE EXPECTED ACROSS AREAS THAT STILL HAVE SNOW
COVER...GENERALLY ACROSS THE NORTHERN EDWARDS PLATEAU AND CONCHO
VALLEY. TEMPERATURES HERE WILL BE IN THE LOWER TO MID 20S...WITH
UPPER 20S TO LOWER 30S ELSEWHERE. A SLOW WARM UP WILL ENSUE THROUGH
THE WEEKEND WITH TEMPERATURES BACK NEAR 60 BY MONDAY. THE NEXT
UPPER LEVEL STORM SYSTEM WILL APPROACH THE REGION LATE
TUESDAY...INTO WEDNESDAY...POSSIBLY BRINGING A CHANCE OF SHOWERS AND
THUNDERSTORMS. MODEL DIFFERENCES STILL EXIST ON THE EXACT TRACK AND
STRENGTH OF THIS SYSTEM...SO FOR NOW I HAVE LEFT POPS AS IS...WITH A
SLIGHT CHANCE WEDNESDAY THROUGH THURSDAY MORNING.

DANIELS

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 46  23  45  24  44 /   0   0  10  20  20
SAN ANGELO 	 49  22  42  25  40 /   0   5  30  50  20
JUNCTION 	 51  22  48  33  44 /   5   5  20  40  20

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 3 PM THURSDAY TO 6 AM CST FRIDAY
FOR THE FOLLOWING ZONES: COKE...CONCHO...CROCKETT...IRION...
MENARD...RUNNELS...SCHLEICHER...STERLING...SUTTON...TOM GREEN.

&&

99/99/24
Hazardous weather outlook, Jan 2, 3:23 PM CST, 8 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
323 PM CST WED JAN 2 2013

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-032130-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
323 PM CST WED JAN 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ACCUMULATING SNOWFALL WILL BE POSSIBLE THURSDAY NIGHT INTO FRIDAY
MORNING ACROSS MUCH OF THE CONCHO VALLEY AND NORTHERN EDWARDS
PLATEAU. THE MAIN AREA OF CONCERN IS WEST OF A LINE FROM STERLING
CITY TO SAN ANGELO TO SONORA. WEST OF THAT LINE...SNOWFALL
ACCUMULATIONS OF 2 TO 4 INCHES WILL BE POSSIBLE. ELSEWHERE
ANYWHERE FROM A DUSTING TO 3 INCHES WILL BE POSSIBLE. THIS WINTRY
WEATHER WILL LIKELY CAUSE HAZARDOUS TRAVEL CONDITIONS ON AREA
ROADWAYS...ESPECIALLY ON BRIDGES AND OVERPASSES...AND MAINLY
THURSDAY NIGHT WHEN TEMPERATURES ARE FORECAST TO DROP BELOW
FREEZING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jan 2, 8:52 PM CST, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
852 PM CST WED JAN 2 2013

TXZ049-054-098-099-113-114-127-128-139-140-154-155-169-170-031100-
FISHER-NOLAN-HASKELL-THROCKMORTON-JONES-SHACKELFORD-TAYLOR-
CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-KIMBLE-MASON-
INCLUDING THE CITIES OF...ROTAN...ROBY...SWEETWATER...HASKELL...
THROCKMORTON...WOODSON...STAMFORD...ANSON...HAMLIN...ALBANY...
ABILENE...CLYDE...BAIRD...CROSS PLAINS...COLEMAN...BROWNWOOD...
BRADY...SAN SABA...JUNCTION...MASON
852 PM CST WED JAN 2 2013

...SNOW OR A RAIN/SNOW MIX POSSIBLE ACROSS PARTS OF WEST CENTRAL
TEXAS THURSDAY NIGHT AND FRIDAY MORNING...

* SNOW ACCUMULATIONS OF AROUND 1 INCH OR LESS...WITH ISOLATED
  HIGHER AMOUNTS...ARE POSSIBLE ACROSS PARTS OF THE
  HEARTLAND...NORTHWEST HILL COUNTRY AND BIG COUNTRY.

* ANY SNOW THAT DOES FALL WILL LIKELY CAUSE ICY SPOTS ON AREA
  ROADWAYS ...ESPECIALLY BRIDGES AND OVERPASSES. THURSDAY EVENING TO
  FRIDAY MORNING WILL BE THE PRIMARY TIME FRAME.

IMPACTS...

IF THE SNOW DEVELOPS AS EXPECTED...TRAVEL CONDITIONS WOULD BECOME
HAZARDOUS ACROSS PARTS OF WEST CENTRAL TEXAS. ICY SPOTS WOULD BE
POSSIBLE ON AREA ROADWAYS...BRIDGES AND OVERPASSES...AS THE SNOW
BEGINS TO ACCUMULATE. EVEN IN THOSE AREAS WHERE ONLY LIGHT SNOW OR
SNOW FLURRIES FALL...WITH TEMPERATURES BELOW FREEZING...ICY
CONDITIONS WOULD STILL BE POSSIBLE. WITH THE SNOW MOST LIKELY
OVERNIGHT THURSDAY...PEOPLE HEADING TO WORK FRIDAY MORNING MAY SEE
THE BIGGEST DIFFICULTIES.

ONE NOTE OF CAUTION...THIS REMAINS A FORECAST WITH A GREAT DEAL OF
UNCERTAINTY. IF THE TRACK OF THE STORM SYSTEM SHIFTS A LITTLE
FARTHER WEST OR SLOWS ITS FORWARD SPEED...SNOW ACCUMULATIONS
BECOME LESS LIKELY AND THE THREAT OF SIGNIFICANT IMPACTS
DECREASES. STAY TUNED TO THE LATEST FORECASTS AS WE FINE TUNE THE
THREAT OF WINTER WEATHER AND ITS POTENTIAL IMPACT ON WEST CENTRAL
TEXAS RESIDENTS.

WHY...

A STRONG UPPER LEVEL STORM SYSTEM WILL MOVE ACROSS NORTHERN MEXICO
AND INTO WEST TEXAS ON FRIDAY. AS IT APPROACHES...PRECIPITATION
WILL DEVELOP ACROSS THE TRANS PECOS AREA OF WEST TEXAS ON THURSDAY
MORNING AND SPREAD NORTHEAST INTO WEST CENTRAL TEXAS. ALTHOUGH THE
PRECIPITATION MAY START AS LIGHT RAIN...IT IS EXPECTED TO SWITCH
OVER TO ALL SNOW ACROSS THE AREA ALONG AND WEST OF A STERLING CITY
TO SAN ANGELO TO SONORA LINE THURSDAY NIGHT. LIGHTER SNOW OR SNOW
FLURRIES ARE POSSIBLE AS FAR NORTH AS SWEETWATER AND ABILENE...AND
AS FAR EAST AS BROWNWOOD...BRADY...AND JUNCTION. AFTER SUNRISE
FRIDAY MORNING...TEMPERATURES WILL BEGIN TO CLIMB...AND ANY SNOW
FALLING WILL LIKELY CHANGE BACK TO RAIN BY NOON.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 winter weather, 4 heavy snow. Local standard time, as filed.

Winter Weather, Mason

When
January 3, 12:00 AM CST to January 4, 5:00 AM CST
Where
Mason forecast zone
Reported by
Post Office
Coordinates
30.718, -99.226 (the zone’s center; the record gives no point)

An employee with the U.S. Post Office estimated an inch of snow in Mason.

Winter Weather, San Saba

When
January 3, 12:00 AM CST to January 4, 5:00 AM CST
Where
San Saba forecast zone
Reported by
Post Office
Coordinates
31.155, -98.818 (the zone’s center; the record gives no point)

An employee with the U.S. Post Office estimated an inch of snow in San Saba.

Winter Weather, Coleman

When
January 3, 12:55 AM CST to 3:15 AM CST
Where
Coleman forecast zone
Reported by
Public
Coordinates
31.773, -99.454 (the zone’s center; the record gives no point)

A public cocorahs weather observer measured 2.5 inches of snow about 6 miles north northeast of Silver Valley. The Coleman County Highway Department estimated 3.5 inches of snow in Coleman and a cooperative observer measured 1.5 inches of snow in Santa Anna.

Winter Weather, McCulloch

When
January 3, 12:55 AM CST to 3:15 AM CST
Where
McCulloch forecast zone
Reported by
Public
Coordinates
31.199, -99.347 (the zone’s center; the record gives no point)

Members of the public estimated 1.5 inches of snow 8 miles north of Brady and an inch of snow in Voca.

Winter Weather, Nolan

When
January 3, 1:55 AM CST to January 4, 9:00 AM CST
Where
Nolan forecast zone
Reported by
Post Office
Coordinates
32.304, -100.406 (the zone’s center; the record gives no point)

A Post Office employee located in Blackwell estimated 3.0 inches of snow while a local enforcment official in Sweetwater estimated 1.0 inch of snow. A National Weather Service Cooperative Observer measured 1.3 inches of snow in Nolan.

Winter Weather, Brown

When
January 3, 1:55 AM CST to January 4, 3:15 AM CST
Where
Brown forecast zone
Reported by
Public
Coordinates
31.774, -99.000 (the zone’s center; the record gives no point)

Members of the public in Bangs estimated 3 inches of snow and measured 2.8 inches of snow in May. A National Weather Service Cooperative Observer in Brownwood estimated 2 inches of snow.

Winter Weather, Taylor

When
January 3, 2:52 AM CST to January 4, 5:30 AM CST
Where
Taylor forecast zone
Reported by
COOP Observer
Coordinates
32.301, -99.890 (the zone’s center; the record gives no point)

A National Weather Service Cooperative Observer estimated 2 inches of snow 8 miles west southwest of Buffalo Gap and the public estimated 2.5 inches at Coronados Camp located 9 miles southwest of View. Dyess AFB personnel estimated an inch of snow while a National Weather Service Cooperative Observer in Abilene measured an inch of snow.

Winter Weather, Runnels

When
January 3, 2:52 AM CST to January 4, 5:30 AM CST
Where
Runnels forecast zone
Reported by
COOP Observer
Coordinates
31.831, -99.976 (the zone’s center; the record gives no point)

A National Weather Service Cooperative Observer measured an inch of snow in Ballinger.

Winter Weather, Callahan

When
January 3, 3:10 AM CST to January 4, 5:30 AM CST
Where
Callahan forecast zone
Reported by
COOP Observer
Coordinates
32.298, -99.373 (the zone’s center; the record gives no point)

A National Weather Service Cooperative Observer estimated 3 inches of snow 12 miles south of Baird.

Heavy Snow, Irion

When
January 3, 9:00 PM CST to January 4, 5:20 AM CST
Where
Irion forecast zone
Reported by
COOP Observer
Coordinates
31.304, -100.982 (the zone’s center; the record gives no point)

A National Weather Service Cooperative Observer measured 4.9 inches of snow 12 miles north northwest of Mertzon. A local law enforcement official estimated 4.5 inches of snow in Mertzon and a trained spotter measured 3.0 inches in Barnhart. Another Cooperative Observer measured 4.0 inches of snow in Mertzon.

Heavy Snow, Sterling

When
January 3, 9:00 PM CST to January 4, 5:45 AM CST
Where
Sterling forecast zone
Reported by
Public
Coordinates
31.828, -101.050 (the zone’s center; the record gives no point)

A trained precipitation observer reported 3.7 inches of snow in Sterling City.

Heavy Snow, Tom Green

When
January 3, 9:30 PM CST to January 4, 5:51 AM CST
Where
Tom Green forecast zone
Reported by
NWS Employee
Coordinates
31.404, -100.462 (the zone’s center; the record gives no point)

National Weather Service employees reported 5 inches of snow 5 miles west of San Angelo; 4.5 inches 4 miles west of San Angelo and 4.0 inches of snow 3 miles south southwest of San Angelo. A report of 5.1 inches was received from Carlsbad. Several other reports of around 3 to 4 inches were reported across Tom Green County with 2.8 inches officially measured at the National Weather Service Office. The heavy snow caused power outages to 550 customers. Snowfall amounts were lowest across the south half of Tom Green County where 1 to 2 inches fell.

Heavy Snow, Coke

When
January 3, 9:30 PM CST to January 4, 6:15 AM CST
Where
Coke forecast zone
Reported by
COOP Observer
Coordinates
31.889, -100.530 (the zone’s center; the record gives no point)

National Weather Service Cooperative Observers measured 6 inches of snow about 4 miles north of Water Valley and 3.0 inches of snow in Robert Lee. A trained precipitation observer measured 5.1 inches 6 miles north northeast of Bronte.

Winter Weather, Concho

When
January 3, 10:30 PM CST to January 4, 7:00 AM CST
Where
Concho forecast zone
Reported by
COOP Observer
Coordinates
31.327, -99.864 (the zone’s center; the record gives no point)

A National Weather Service Cooperative Observer estimated 3 inches of snow in Paint Rock and a public weather observer estimated an inch of snow in Doole.

Winter Weather, Schleicher

When
January 3, 10:30 PM CST to January 4, 3:30 AM CST
Where
Schleicher forecast zone
Reported by
Law Enforcement
Coordinates
30.897, -100.539 (the zone’s center; the record gives no point)

A law enforcement official estimated 1.5 inches of snow in Eldorado.

Winter Weather, Sutton

When
January 3, 10:35 PM CST to January 4, 3:15 AM CST
Where
Sutton forecast zone
Reported by
COOP Observer
Coordinates
30.498, -100.538 (the zone’s center; the record gives no point)

One cooperative observer measured an inch of snow in Sonora and a public observer estimated an inch of snow 20 miles east of Sonora along Interstate 10.

Winter Weather, Crockett

When
January 3, 10:55 PM CST to January 4, 3:15 AM CST
Where
Crockett forecast zone
Reported by
COOP Observer
Coordinates
30.723, -101.412 (the zone’s center; the record gives no point)

A cocorahs observer measured 2.5 inches of snow 18 miles south of Ozona. A National Weather Service Cooperative Observer measured 2.0 inches about 2 miles south southwest of Ozona. A public weather observer measued 2.5 inches of snow 22 miles south southwest of Ozona.

Winter Weather, Menard

When
January 3, 11:35 PM CST to January 4, 4:15 AM CST
Where
Menard forecast zone
Reported by
COOP Observer
Coordinates
30.890, -99.821 (the zone’s center; the record gives no point)

One cooperative observer measured an inch of snow in Fort McKavett and a law enforcement official estimated three inches of snow in Menard.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 431609, 431610, 431358, 431607, 431319, 431361, 431367, 431611, 431605, 431307, 431315, 431262, 431308, 431356, 431612, 431337, 431317, 431338.